Alert archive / North Dakota / Tornado Warnings in 2007
Tornado Warning 27, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 1, 2007, 9:11 PM CDT for Morton County, North Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2007, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 1, 2007, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 25 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:19 PM CDT | HAIL 1.75 | 6 W Mandan, ND | STILL HAILING |
| Jul 1, 9:25 PM CDT | HAIL 1.5 | 3 N Mandan, ND | HAIL LASTED ABOUT 20 MIN. LARGEST STONES WERE 1.5 INCH DIAMETER. |
| Jul 1, 9:40 PM CDT | HAIL 1.75 | 10 Nw Mandan, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:02 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 020211 TORBIS NDC059-020245- /O.NEW.KBIS.TO.W.0027.070702T0211Z-070702T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 911 PM CDT SUN JUL 1 2007 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 945 PM CDT * AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CROWN BUTTE LAKE...OR ABOUT 13 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 25 MPH. * THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTH DAKOTA. LAT...LON 4693 10117 4676 10102 4684 10086 4697 10096 $$ RSL
2 follow-up statements
000 WWUS53 KBIS 020221 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 920 PM CDT SUN JUL 1 2007 NDC059-020245- /O.CON.KBIS.TO.W.0027.000000T0000Z-070702T0245Z/ MORTON ND- 920 PM CDT SUN JUL 1 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTH CENTRAL MORTON COUNTY... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTHEAST OF CROWN BUTTE LAKE...OR ABOUT 15 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 25 MPH. THIS STORM IS ALSO PRODUCING GOLFBALL SIZE HAIL JUST WEST OF MANDAN. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTH DAKOTA. LAT...LON 4693 10117 4676 10102 4684 10086 4697 10096 $$ RSL
000 WWUS53 KBIS 020246 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 946 PM CDT SUN JUL 1 2007 NDC059-020256- /O.EXP.KBIS.TO.W.0027.000000T0000Z-070702T0245Z/ MORTON ND- 946 PM CDT SUN JUL 1 2007 ...THE TORNADO WARNING FOR NORTH CENTRAL MORTON COUNTY EXPIRES AT 945 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTH DAKOTA. LAT...LON 4693 10117 4676 10102 4684 10086 4697 10096 $$ RSL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 1, 2:32 PM CDT, 6 hours 39 minutes earlier.
Area forecast discussion, Jul 1, 2:32 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 232 PM CDT SUN JUL 1 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... FORECAST CONCERNS OVER THE SHORT TERM PERIOD CENTER AROUND CONVECTIVE CHANCES TONIGHT THROUGH TUESDAY. HAVE DISCARDED THE NAM/WRF MODEL COMPLETELY AS ITS CONVECTIVE PARAMETERIZATION HAS BEEN A BIT OUT OF WHACK FOR THE FIRST 6-9 HOURS. THINK A GFS/ECMWF COMBO SOLUTION HAS A BETTER HANDLE ON THE SITUATION. HOWEVER...EVEN THE 12Z GFS HAS SOME QUESTIONABLE QPF OUTPUTS. FEEL THE BEST FORECAST THEN OVER THE NEXT SEVERAL HOURS IS TO APPLY REGIONAL SOUNDING/OBSERVATION DATA ALONG WITH REGIONAL MICROCLIMATE CHARACTERISTICS IN COMBINATION/ASSIMILATION WITH THE MAIN FEATURES ADVERTISED BY THE MODELS. CURRENTLY...SURFACE LOW PRESSURE OVER WESTERN SOUTH DAKOTA WITH A SURFACE BOUNDARY EXTENDING THROUGH THE SOUTHWEST AND CENTRAL FORECAST AREA. PARTLY SUNNY FOR THE MOST PART ACROSS THE CWA WITH A FEW ISOLATED THUNDERSTORMS OVER THE GLASGOW MONTANA CWA ATTM. CONVECTIVE INITIALIZATION AND PLACEMENT IS THE BIG CHALLENGE FOR THIS AFTERNOON AND EVENING. DO NOT THINK FORECAST MODELS HANDLE THE SITUATION VERY WELL. HOWEVER...SEEMS THE GFS AND EUROPEAN MODELS INITIALIZED BETTER. THE NAM MODEL SEEMS WAY OUT IN LEFT FIELD AS IT ALREADY GENERATED ALL ITS QPF OVER BIS WITH NOTHING WHATSOEVER SHOWING ANY GROUND TRUTH TO THIS. THE NAM ALSO KEEPS US DRY TONIGHT DESPITE AN OBVIOUS SHORT WAVE MOVING THROUGH CENTRAL MONTANA ATTM...WHICH IS TRIGGERING THE ISOLD THUNDER...AND MOVING TOWARDS OUR WEST CENTRAL AND NORTHWEST COUNTIES. THINK THIS WAVE...ALONG WITH CONTINUED EROSION OF THE CAP WHICH IS EVIDENT ON MODIFIED FORECAST SOUNDINGS...WILL INITIATE CONVECTION IN THE NEXT FEW HOURS OVER THE HIGHER TERRAIN OF MONTANA/SD. MAY ALSO SEE THINGS FIRE UP ALONG THE SURFACE BOUNDARY OVER THE SOUTHWEST WHERE CONVECTIVE TEMPS ARE CLOSE TO BEING REACHED. AT THIS TIME ALREADY SEE CU DEVELOPING OVER BOWMAN COUNTY AND NORTH. SHOULD THEN SEE STORMS MOVE EAST/NORTHEAST WITH THE UPPER LEVEL FLOW THOUGH OUR FA THIS EVENING AND TONIGHT AS THE SFC TROUGH MEANDERS AROUND THE REGION AND THE UPPER WAVE CUTS ACROSS SOUTH CENTRAL CANADA. HAVE HIGHER POPS ACROSS THE NORTH AT THIS TIME DUE TO BETTER UPPER LEVEL SUPPORT. THUNDERSTORM CHANCES ALONG WITH WARM AND MUGGY WEATHER CONTINUE INTO MONDAY AND PART OF TUESDAY AS EMBEDDED UPPER LEVEL WAVES BOMBARD THE NORTHERN PLAINS...ALONG WITH AMPLE LOW LEVEL CONVERGENCE AND ATMOSPHERIC INSTABILITY. THINGS LOOK TO QUIET DOWN A BIT THEN LATER TUESDAY NIGHT INTO WEDNESDAY AS WE FALL UNDER A MORE STABLE NORTHWEST UPPER LEVEL FLOW REGIME. .LONG TERM...THURSDAY THROUGH SUNDAY... MODELS REMAIN CONSISTENT WITH A DEFINITIVE UPPER RIDGE TAKING HOLD OF THE SYNOPTIC WEATHER OVER WESTERN NOAM DURING THE INITIAL STAGES OF THE EXTENDED FCST. THIS IS A WELL-ADVERTISED AND STABLE SCENARIO WITH THE NEW 12Z GFS MAINTAINING REASONABLE CONTINUITY WITH ITS 00Z/06Z COUNTERPARTS...AND THE ECMWF...AT LEAST EARLY ON. THIS IS THE HOT PART OF THE FCST WITH 850MB TEMPS GETTING INTO THE MID/UPPER 20S C FRI AND ESPECIALLY SAT. NO DOUBT A WARM PERIOD IS IN STORE WITH LOCAL TOPSOIL CONDITIONS LIKELY MODIFYING ACTUAL MAX TEMPS TO SOME EXTENT...BUT WE ARE CONFIDENT IN GETTING MID 90S F SINCE EVEN YESTERDAY SW ND SAW THOSE. MODELS ARE HAVING TROUBLE WITH THE S/W BREAKING THROUGH THE AMPLIFIED RIDGE IN WESTERN CANADA NEXT WEEKEND THOUGH. HERE THE 06/12Z GFS AND ECMWF WOULD SEEM TOO AGGRESSIVE... AND SO OUR FCST TOOK A SLOWER ROUTE MORE LIKE THE 00Z GFS ENSEMBLE MEAN APPROACH. STILL WE FEEL SOME FORM OF FRONT WILL COME THRU DURING THE WEEKEND...BUT IT/S MAIN IMPACT WOULD LIKELY BE FOCUSING THE HOTTEST TEMPS IN THE PREFRONTAL WARMING...PERHAPS SATURDAY. && .AVIATION... IT/S A SIT AND WAIT GAME FOR NOW...AS INTENSE THUNDERSTORMS WILL LIKELY DVLP SOMEWHERE IN WESTERN ND BY EARLY EVE. BUT...THEIR INITIAL COVERAGE MAY NOT BE THAT GREAT SO INDIVIDUAL IMPACTS AT ANY TERMINAL ARE QUESTIONABLE. WE MAINTAINED CONTINUITY WITH PREVIOUS FORECASTS WITH MAIN TSRA IMPACT AT ISN/MOT...BUT DIK AND EVEN BIS ARE NOT OUT OF THE WOODS. TIMING/LOCALE WILL NO DOUBT BE ADJUSTED LATER FOR INDIVIDUAL SITES. ALSO CONCERNED ABOUT LOW STRATUS DVLPMNT IN SW ND LATE TONIGHT/EARLY MON...BUT NOT ENOUGH CONFIDENCE TO FCST IT YET. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/CS
Hazardous weather outlook, Jul 1, 4:07 AM CDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 407 AM CDT SUN JUL 1 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 407 AM CDT SUN JUL 1 2007 /307 AM MDT SUN JUL 1 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF STORMS DEVELOP...SOME COULD BE SEVERE. A SHORT WAVE WILL MOVE OVER THE UPPER LEVEL RIDGE THIS AFTERNOON AND TONIGHT SWINGING A SURFACE TROUGH ACROSS THE FORECAST AREA. CONVERGENCE ALONG THE TROUGH AND INCREASING INSTABILITY IN THE AFTERNOON WILL INCREASE THE CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS THE UPPER LEVEL RIDGE FLATTENS ALLOWING SHORT WAVE TO MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jul 1, 7:07 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SUN JUL 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 20 W SELFRIDGE 46.04N 101.34W
07/01/2007 M1.25 INCH SIOUX ND FIRE DEPT/RESCUE
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 49 min |
| Jul 1, 8:05 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 55 min |
| Jul 1, 9:02 PM CDT | Tornado Warning | BIS | Grant | 43 min |
| Jul 1, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 43 min |
| Jul 1, 9:44 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 1, 9:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 40 min |
| Jul 1, 10:19 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 41 min |
| Jul 1, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 37 min |
| Jul 2, 5:30 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 60 min |
| Jul 2, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 19 min |
Nearby
Tornado Warnings in North Dakota, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.